I was at the dentist yesterday. I needed a tooth extracted? I was told the tooth couldn't be removed in the office for danger of my bones in my mouth crumbling due to the medication. Is this true? I have been taking the medication for about 6 years. I was in the first stages of osteoporosis when I was placed on the medication. I am being sent to an oral surgeon for a simple procedure.
You haven't mentioned the name of the medication you take for your osteoporosis.
If it is a bisphosphonate eg Fosamax, Boniva, then yes, your dentist is giving you good advice.
Serious complications can arise after invasive dental surgery if you take a bisphosphonate. Generally invasive dental surgery should be avoided.
Your oral surgeon will be able to determine whether surgery is safe for you.
This from https://www.drugs.com/fosamax.html
" Some people using medicines similar to Fosamax have developed bone loss in the jaw, also called osteonecrosis of the jaw. Symptoms may include jaw pain, swelling, numbness, loose teeth, gum infection, or slow healing after injury or surgery involving the gums. You may be more likely to develop osteonecrosis of the jaw if you have cancer or have been treated with chemotherapy, radiation, or steroids. Other conditions associated with osteonecrosis of the jaw include blood clotting disorders, anemia (low red blood cells), and a pre-existing dental problem.
If you need to have any dental work (especially surgery), tell the dentist ahead of time that you are using Fosamax. You may need to stop using the medicine for a short time."
Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Jul 2010 • 3 answers
Posted 20 Jun 2011 • 2 answers
Posted 17 Nov 2013 • 1 answer
Had tooth extracted & bone graft. Dentist prescribed antibiotics to prevent infection. Is this wise?
Posted 25 Mar 2015 • 2 answers
Posted 13 Dec 2015 • 1 answer